nitrofurantoin, Macrodantin, Furadantin, Macrobid (cont.)

Pharmacy Author:
Medical and Pharmacy Editor:

A condition known as peripheral neuropathy (damage to the sensory nerves of the arms and legs), may occur with nitrofurantoin therapy, most commonly causing tingling in the extremities. The condition can become severe and is more likely to occur in patients with diabetes mellitus, vitamin B deficiency, or general debilitation.

A type of anemia (reduced red blood cell count) called hemolytic anemia can occur during therapy with nitrofurantoin. This reaction occurs most frequently in persons with a deficiency of an enzyme called glucose-6-phosphate dehydrogenase which is very important to the survival of red blood cells.

Nitrofurantoin also can cause liver damage leading to jaundice or a form of hepatitis which can be fatal. Elevated liver enzymes indicate liver damage and are a reason to stop the drug.

Treatment with nitrofurantoin can cause urine to change color to a dark yellow or brown.

Reference: FDA Prescribing Information


Last Editorial Review: 10/13/2009



Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.


Back to Medications Index

STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!